Alert archive / New Mexico / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 280, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 13, 2008, 4:58 PM MDT for Lea County, New Mexico. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 13, 2008, 4:58 PM MDT (22:58 UTC)
- Expired
- Oct 13, 2008, 6:00 PM MDT
- In force
- 62 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
County Lea County, NM
The radar
The Midland/Odessa radar (KMAF), 136 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.0 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 136 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 748 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- -28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 132258 SVRMAF NMC025-140000- /O.NEW.KMAF.SV.W.0280.081013T2258Z-081014T0000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 458 PM MDT MON OCT 13 2008 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL LEA COUNTY IN SOUTHEAST NEW MEXICO... * UNTIL 600 PM MDT * AT 453 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER SOUTH CENTRAL LEA COUNTY...OR 27 MILES NORTH OF MENTONE...MOVING NORTH AT 23 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS... SOUTHERN LEA COUNTY... CENTRAL LEA COUNTY... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...DEADLY CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. LAT...LON 3248 10370 3249 10331 3202 10343 3202 10370 TIME...MOT...LOC 2258Z 189DEG 20KT 3213 10355 $$
1 follow-up statement
000 WWUS54 KMAF 132313 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 613 PM CDT MON OCT 13 2008 NMC025-140000- /O.CON.KMAF.SV.W.0280.000000T0000Z-081014T0000Z/ LEA NM- 513 PM MDT MON OCT 13 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT FOR SOUTH CENTRAL LEA COUNTY... AT 508 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL... AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER SOUTH CENTRAL LEA COUNTY...OR ABOUT 33 MILES NORTH OF MENTONE... MOVING NORTH AT 23 MPH. LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...SOUTH CENTRAL LEA COUNTY AND CENTRAL LEA COUNTY. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. LAT...LON 3248 10370 3249 10331 3202 10343 3202 10370 TIME...MOT...LOC 2313Z 189DEG 20KT 3221 10353 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 1:07 PM MDT, 3 hours 51 minutes earlier.
Area forecast discussion, Oct 13, 1:07 PM MDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
207 PM CDT MON OCT 13 2008
.DISCUSSION...
WELL DEFINED COLD FRONT MOVING INTO NRN CWFA THIS PM WITH 3HR MSLP
RISES WEAKENING BUT STILL SUPPORTING SOME SWD MOMENTUM. SW FLOW
WILL HAVE POSITIVE FEED BACK ON FRONT...AS OVERRUNNING DEVELOPS IN
WAKE OF FRONT PRECIP WILL INCREASE WHICH IN TURN WILL COOL AIR
AIDING IN CONTINUED SWD MOVEMENT OF FRONT. DGEX HAD GOOD HANDLE ON
THIS DAYS AGO AND NAM CONTINUES THIS TREND WITH FARTHEST S
POSITION AND COLDEST TEMPS. NAM/GFS 5H HEIGHTS INDICATE MINOR
SHRTWV TROF IN SW MID LEVEL FLOW WILL AID IN PRECIP DEVELOPING
ACRS S PLAINS/LOW ROLLING PLAINS OVERNIGHT. PRECIP CHANCES WILL
INCREASE FARTHER S INTO PB OVERNIGHT...BUT HEAVIEST RAIN AND
HIGHEST CHANCES WILL PROBABLY BE N OF CWFA. STILL HAVE OPTED TO
INCREASE POPS TONIGHT/TUE. OVERRUNNING/UPSLOPE FLOW WILL KEEP LOW
CLOUDS ENTRENCHED AND SEE THIS AS OPPORTUNITY FOR IMPROVEMENT OVER
GUIDANCE. 5H LOW WILL START ITS MOVE E LATE TUES AND TROF AXIS
WILL TRAIL SWWD BEING SLOW TO MOVE E OF CWFA AND WILL NEED TO KEEP
POPS UP IN THE FAR W AND MOVE THEM EWD INTO EARLY WED. AS 5H LOW
MOVES E INTO THE CNTRL PLAINS EARLY WED A SECONDARY SURGE OF COLD
AIR/RE-ENFORCING HIGH PRESSURE WILL MOVE S THRU W TX AND WILL
AGAIN TAKE A SHOT AND IMPROVING OVER GUIDANCE BY UNDERCUTTING IT.
LOW CLOUDS WILL ATTEMPT TO HOLD IN ESPECIALLY FROM MAF S WHERE
UPSLOPE AND MOIST ADVECTION WITH SE 85H WINDS REMAIN IN PLACE.
FARTHER NW LEE TROF WILL FORM ACRS NM AS SHRTWV TROF MOVES THRU
COLORADO THUR. MID LEVEL RIDGING WILL QUICKLY DEVELOP FRI BUT BE
RATHER SHORT-LIVED MOVING E SAT WITH W-SW MID LEVEL FLOW SUN.
ECMWF/GFS STARTS TO DIVERGE WITH FLOW AMPLIFYING MORESO ON MON
WITH MID LEVEL TROF. NEEDLESS TO SAY WARMING TREND WILL OCCUR
THUR-MON. EVEN THOUGH IT BE WARMING DWPNTS ARE FCST TO REMAIN
GENERALLY IN THE 50S SO MORNING LOWS WILL TEND TOWARD THE MILD
SIDE THUR-MON.
&&
.HYDROLOGY...
MINOR FLOODING CONTINUES ALONG THE RIO GRANDE FROM PRESIDIO THROUGH
THE BIG BEND REGION. RIVER LEVELS AT PRESIDIO HAVE BEEN SLOWLY
FALLING. THE LATEST RIVER FORECASTS CONTINUE TO CALL FOR DECLINE IN
RIVER LEVELS OVER THE NEXT SEVERAL DAYS. HOWEVER...LEVELS SHOULD
REMAIN IN/NEAR MINOR FLOOD FROM PRESIDIO TO RIO GRANDE VILLAGE
AND GIVEN THE CONTINUED RELEASES FROM LUIS LEON RESERVOIR...THE
FLASH FLOOD WATCH WILL REMAIN IN EFFECT.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 58 60 56 66 / 60 50 30 20
CARLSBAD NM 56 56 50 65 / 60 50 40 10
DRYDEN TX 64 79 62 70 / 30 20 20 20
FORT STOCKTON TX 60 74 57 66 / 50 30 30 20
GUADALUPE PASS TX 50 58 47 61 / 50 40 30 10
HOBBS NM 54 54 50 65 / 70 60 40 10
MARFA TX 54 73 55 70 / 40 30 30 10
MIDLAND INTL AIRPORT TX 59 60 57 66 / 60 50 30 20
ODESSA TX 60 60 57 66 / 60 50 30 20
WINK TX 61 62 55 68 / 60 40 40 20
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR THE FOLLOWING
ZONES... PRESIDIO VALLEY.
&&Hazardous weather outlook, Oct 13, 12:59 PM MDT, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 159 PM CDT MON OCT 13 2008 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-141130- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 159 PM CDT MON OCT 13 2008 /1259 PM MDT MON OCT 13 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A STRONG COLD FRONT WILL PUSH SOUTHWARD ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO THIS EVENING AND TONIGHT. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT FOLLOWING THE PASSAGE OF THE COLD FRONT. LOCALLY HEAVY RAINFALL AND LOCALIZED FLOODING WILL BE POSSIBLE TONIGHT...MAINLY ACROSS THE NORTHERN PERMIAN BASIN AND LEA COUNTY NEW MEXICO. THE STRONGEST STORMS WILL ALSO BE CAPABLE OF PRODUCING CLOUD TO GROUND LIGHTNING. WATER RELEASES FROM LUIS LEON RESERVOIR IN MEXICO WILL CONTINUE TO RESULT IN FLOODING ALONG THE RIO GRANDE FROM PRESIDIO TO RIO GRANDE VILLAGE. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THESE AREAS THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SHOWERS AND OR THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE REGION TUESDAY AND WEDNESDAY. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE...ESPECIALLY TUESDAY MORNING. FLOODING IS ALSO EXPECTED TO CONTINUE ACROSS THE RIO GRANDE VALLEY DUE TO CONTINUED RELEASES FROM LUIS LEON RESERVOIR IN MEXICO. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 13, 5:24 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 66 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.